What to do When Your Asthma Medication is Discontinuedby Ask HealthCentral
I took many asthma medications as a child that are no longer offered. Should I be concerned as to why they’re no longer offered? What could any long-term side effects be?
In chronicling the history of asthma treatments, you can see how drastically they have changed over the years. Even meter-dosed inhalers were not introduced until 1955. In our own family, we too, have had many discussions about how my daughters’ father was treated for childhood asthma as compared to what our daughters have done. It is not uncommon to find that treatments change as medical science learns more about asthma and how to better treat and manage the condition.
It is also quite understandable to be concerned when a treatment you have used for a long time is discontinued. There are many reasons for discontinuation: The medication might become obsolete, it has safety or toxicity issues, or the materials to produce it are unavailable. Marketing and other business aspects of the pharmaceutical industry can also play a role.
The first thing you should do if you find a medication that you took for a long period of time has been discontinued is to talk with your physician or pharmacist. One or both should be able to offer an explanation. If you find that the medication was pulled for safety reasons, it’s time to have a sit-down with your physician.
This is when it becomes even more helpful to have a specialist like a pulmonologist to talk to about your asthma. They should be up to date on the latest treatments and testing. Some of the questions you may want to ask are:
What are the risks to my health from having taken this medication in the short- and long-term?
Are there tests we need to run to look for any side effects and how often should we run these tests?
What medication should I be using instead to better manage my asthma safely?
In most instances, your physician will be able to alleviate your fears and offer a new treatment plan that can better manage your condition.
You should know: The answer above provides general health information that is not intended to replace medical advice or treatment recommendations from a qualified healthcare professional.